Georgia, 2014

Damaging Winds in Georgia, July 28, 2014

July 28, 2014 · NWS FFC · 2 events in 2 counties and zones

A weak front pushed into north Georgia on the 27th, and into central Georgia on the 28th. Several showers and thunderstorms developed in the warm and unstable airmass ahead of the front, and a couple of these reached severe levels with wind damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak front pushed into north Georgia on the 27th, and into central Georgia on the 28th. Several showers and thunderstorms developed in the warm and unstable airmass ahead of the front, and a couple of these reached severe levels with wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 2:42 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 28, 2:42 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT MON JUL 28 2014

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
BROAD TROUGH OVER THE EASTERN STATES CONTINUES TO DEEPEN INTO THE
SOUTH. AS A RESULT...A SURFACE FRONT HAS PUSHED SOUTH OF ATLANTA TO
ATHENS WITH DRIER AND MORE STABLE AIR FILTERING IN ACROSS NORTH GA.
AHEAD OF THE FRONT...THUNDERSTORMS WERE CURRENTLY DEVELOPING IN AREA
OF VERY HIGH CAPE AND TEMPERATURES IN THE LOW TO MID 90S. SPC HAS
ISSUED A SEVERE THUNDERSTORM WATCH FOR AREA JUST SOUTH OF A COLUMBUS
TO MACON LINE. THIS AREA SHOULD GRADUALLY STABILIZE BY EARLY EVENING
AS FRONT CONTINUES TO PUSH SOUTH. DEW POINTS WILL LOWER THROUGH THE
NIGHT...WITH LOW DEW POINTS CONTINUING THROUGH THE SHORT TERM.
OVERNIGHT LOWS MAY APPROACH RECORD MIN TEMPERATURES ESPECIALLY ON
TUESDAY NIGHT. EXPECTING A DRY DAY ACROSS THE ENTIRE FORECAST AREA
ON TUESDAY.

41

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LITTLE CHANGE FROM MID SHIFT WEDNESDAY THRU FRIDAY. CANADIAN HIGH
PRESSURE WILL CONTINUE TO BRING COOLER AND DRIER AIR TO THE REGION
THRU MID WEEK BEFORE THE DEEP WAVE TROUGH AXIS SHIFTS INTO THE
AREA FOR THE WEEKEND. NW WILL TRANSITION TO SW FLOW WILL INCREASE
ENOUGH TO LEAD TO SCHC OF THUNDERSTORMS ON THURSDAY ACROSS THE
AREA. THIS WEEKEND A LONGWAVE TROUGH IS PROGGED TO STALL OUT OVER
THE REGION. THIS COULD LEAD TO HEAVY RAINFALL FOR THE WEEKEND. AT
THIS TIME THE GFS...ECMWF AND GEFS BOTH HOLD THE TROUGH AND SW IN
PLACE OVER THE REGION THIS WEEKEND. AS WE GET CLOSER TO THE
WEEKEND WE SHOULD HAVE BETTER CONFIDENCE IN POSSIBLE HEAVY
RAINFALL.

ARG

&&

.CLIMATE...

RECORDS FOR 07-28

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1952     75 1977     77 1936     59 1911
                            1926
   KATL     101 1952     69 1977     77 1981     62 1911
   KCSG     100 1993     81 1977     77 2010     67 1954
                1952
   KMCN     101 1993     76 1977     77 1958     62 1911
                1952                    1936

RECORDS FOR 07-29

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1952     69 1984     76 1993     60 1911
                                        1981
   KATL     103 1952     73 1984     77 1993     63 1977
                            1926        1986
                                        1896
   KCSG     101 1952     74 1984     78 2010     65 1994
   KMCN     104 1986     74 1984     78 1986     63 1897
                1952

RECORDS FOR 07-30

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1999     69 1984     76 2010     60 1925
                1915
   KATL      98 1986     68 1984     78 1896     61 1936
                1980
   KCSG     102 2010     76 1984     79 2010     65 1957
                1986
   KMCN     103 1986     74 1984     76 2010     62 1920
                                        2008
                                        1958

&&

.PREV DISCUSSION... /ISSUED 140 PM EDT MON JUL 28 2014/

AVIATION...
18Z UPDATE...
SURFACE FRONT JUST SOUTH OF ATL TO AHN. ACROSS CENTRAL GA SCATTERED
THUNDERSTORMS POSSIBLE THIS AFTERNOON WITH A FEW BECOMING STRONG.
CONVECTION ENDING EARLY EVENING. NORTH GA TAF SITES VFR THROUGH THE
PERIOD WITH SC TATTERED CUMULUS THIS AFTERNOON. WINDS WEST TO
NORTHWEST 10 TO 12KT WITH HIGHER GUSTS DIMINISHING AFTER 00Z. VFR ON
TUESDAY WITH NORTHWEST WINDS 10KT OCCASIONALLY GUSTY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONCERNING CONVECTION... HIGH FOR ALL OTHER ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  87  64  86 /  10   5   5   5
ATLANTA         66  85  65  84 /  10   5   5   5
BLAIRSVILLE     60  79  55  78 /  10  10   5  10
CARTERSVILLE    62  84  61  84 /   5   5   5   5
COLUMBUS        67  89  66  86 /  20   5   5   5
GAINESVILLE     65  84  64  81 /  10   5   5   5
MACON           65  90  63  86 /  20   5   5   5
ROME            62  85  61  84 /   5   5   5   5
PEACHTREE CITY  63  85  60  85 /  10   5   5   5
VIDALIA         71  91  67  91 /  60   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....ARG
AVIATION...41
Hazardous weather outlook, Jul 28, 9:55 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EDT MON JUL 28 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1055 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL GEORGIA.  HEAT INDICES ARE
FORECAST TO BE NEAR 110 ACROSS EAST CENTRAL GEORGIA...

WEATHER HAZARDS EXPECTED...
HEAT INDICES ARE FORECAST TO BE FROM 105 TO 110 SOUTH AND EAST OF
A LINE FROM CORDELE TO SWAINSBORO. STRONG DAMAGING WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAIN ARE POSSIBLE WITH
THUNDERSTORMS THIS AFTERNOON SOUTH AND EAST OF A LINE FROM
COLUMBUS TO AUGUSTA.

DISCUSSION...
AN UNSEASONABLE COLD FRONT WILL MOVE THROUGH THE STATE TODAY. THE
FRONT WILL INTERACT WITH AN UNSTABLE AIRMASS ACROSS CENTRAL
GEORGIA THIS AFTERNOON AND LEAD TO THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A CHANCE OF THUNDERSTORMS RETURN TO THE AREA ON THURSDAY AND
REMAIN IN THE FORECAST FOR THE REST OF PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 28, 2:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT MON JUL 28 2014

GAZ085-086-281930-
306 PM EDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN JOHNSON AND
EMANUEL COUNTIES UNTIL 330 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KITE...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
JOHNSON AND EMANUEL COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NEW HOME...MEEKS...KITE...NORRISTOWN
JUNCTION...MODOC...DELLWOOD AND SWAINSBORO. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3247 8228 3263 8271 3279 8263 3279 8260
      3268 8219
TIME...MOT...LOC 1907Z 290DEG 23KT 3268 8256
Special weather statement, Jul 28, 2:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT MON JUL 28 2014

GAZ096-097-109-281945-
319 PM EDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN LAURENS...BLECKLEY AND DODGE COUNTIES UNTIL 345 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REBIE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
LAURENS...BLECKLEY AND DODGE COUNTIES THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE MONTROSE...GOLDSBORO...
REBIE...ROWLAND...CHESTER...DUDLEY...DEXTER...HARLOW...RENTZ AND
CADWELL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3246 8330 3261 8319 3243 8279 3224 8294
TIME...MOT...LOC 1919Z 302DEG 21KT 3249 8315
Special weather statement, Jul 28, 2:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT MON JUL 28 2014

GAZ090>092-102-103-282000-
328 PM EDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN WEBSTER...
STEWART...SCHLEY...MARION AND CHATTAHOOCHEE COUNTIES UNTIL 400 PM
EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JAMESTOWN/SOUTH FORT BENNING TO BUENA
VISTA...MOVING SOUTHEAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WEBSTER...STEWART...SCHLEY...MARION AND CHATTAHOOCHEE COUNTIES
THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ZELLOBEE...BUENA VISTA...CHRISTOPHER...MANTA...CUSSETA...
DOYLE...JAMESTOWN/SOUTH FORT BENNING...PUTNAM...WALLS CROSSING...
ELLAVILLE...DRANEVILLE...RENFROE...SEMINOLE...LA CROSSE AND BUMPHEAD.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3213 8457 3233 8501 3234 8498 3232 8474
      3232 8446 3219 8418 3218 8418 3216 8419
      3217 8442 3212 8444
TIME...MOT...LOC 1928Z 298DEG 31KT 3229 8484 3228 8465
          3228 8447
Special weather statement, Jul 28, 2:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT MON JUL 28 2014

GAZ097-282015-
344 PM EDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS COUNTY
UNTIL 415 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARLOW...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HARLOW...DEXTER...DUBLIN...EAST DUBLIN...MINTER...
ORIANNA AND ROCKLEDGE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3246 8265 3246 8269 3241 8270 3237 8273
      3241 8307 3259 8306 3258 8267 3252 8268
      3252 8265 3249 8264
TIME...MOT...LOC 1945Z 275DEG 26KT 3249 8295
Special weather statement, Jul 28, 2:52 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT MON JUL 28 2014

GAZ086-282030-
352 PM EDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN EMANUEL
COUNTY UNTIL 430 PM EDT...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TWIN CITY...MOVING EAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
EMANUEL COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CANOOCHEE...TWIN CITY...GARFIELD AND GEORGE L SMITH
STATE PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3256 8202 3254 8203 3255 8208 3251 8215
      3249 8216 3251 8231 3269 8229 3267 8208
      3261 8200
TIME...MOT...LOC 1953Z 277DEG 29KT 3259 8219
Special weather statement, Jul 28, 3:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT MON JUL 28 2014

GAZ091-092-102>104-282045-
402 PM EDT MON JUL 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WEBSTER...
SUMTER...STEWART...SCHLEY AND MARION COUNTIES UNTIL 445 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RENFROE TO CONCORD...MOVING SOUTHEAST AT 30
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WEBSTER...SUMTER...STEWART...SCHLEY AND MARION COUNTIES
THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE BROOKLYN...RENFROE...SEMINOLE...FRIENDSHIP...AMERICUS...
CHURCH HILL...FRIENDSHIP...PRESTON...CONCORD...DUMAS...LAMAR...
AMERICUS...PLAINS AND MADDOX. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3199 8445 3216 8472 3223 8481 3223 8466
      3225 8465 3220 8415 3194 8398
TIME...MOT...LOC 2002Z 295DEG 25KT 3221 8465 3219 8451
          3211 8434

The radar

The Robins AFB radar (KJGX), 106 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
July 28, 3:25 PM EST
Where
Sumter County, 0.91 mi SE of Parkers
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
31.960, -84.090

The police station in Leslie reported two trees down near Highway 280 east. Another tree was blown over near Highway 30 West in Americus.

Thunderstorm Wind, Crisp

When
July 28, 3:30 PM EST
Where
Crisp County, 0.69 mi S of Cordele
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.960, -83.780

The Crisp County 911 Center reported two trees down near Georgia Veteran's State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530573, 530574.